Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 52, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2018, 4:16 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 4:16 PM MDT (22:16 UTC)
- Expired
- Jul 23, 2018, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 228 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 2886 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643
WGUS55 KABQ 232216
FFWABQ
NMC007-240115-
/O.NEW.KABQ.FF.W.0052.180723T2216Z-180724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
416 PM MDT MON JUL 23 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Colfax County in northeastern New Mexico...
* Until 715 PM MDT.
* At 414 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.
&&
LAT...LON 3653 10486 3640 10462 3635 10465 3644 10481
3646 10504 3651 10516 3660 10509 3661 10496
$$
331 follow-up statement
848
WGUS75 KABQ 240117
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
717 PM MDT MON JUL 23 2018
NMC007-240127-
/O.EXP.KABQ.FF.W.0052.000000T0000Z-180724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
717 PM MDT MON JUL 23 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY HAS
EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3653 10486 3640 10462 3635 10465 3644 10481
3646 10504 3651 10516 3660 10509 3661 10496
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:37 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 23, 2:37 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 237 PM MDT Mon Jul 23 2018 .SYNOPSIS... An active, unsettled weather pattern through at least next weekend. A strong back door cold front has delivered fresh, low level moisture to eastern and central NM. This will result in widespread showers and thunderstorms over much of the area, but especially from the central mountains east to the TX border. Severe weather is possible in the northeast today and Tuesday. Flash flooding will be a concern each day, especially on recent burn scars. && .DISCUSSION... Despite a large high pressure area centered over western NM showers and thunderstorms have erupted over the western and northern mountains this afternoon, thanks to a fresh supply of low level moisture in the wake of last nights back door cold front. The front made it to the Continental Divide this morning. Showers and storms will continue to develop over the west and central areas through this afternoon, spilling into the northeast and east central areas this evening. Flash flooding will be a concern, primarily over the northern mountains. Isolated severe weather will impact the northeast. Pretty much a carbon copy for tomorrow with scattered to numerous showers and thunderstorms in the afternoon into the night, favoring the northern mountains. Isolated severe weather is again possible in the northeast, while local flash flooding is possible, the biggest threat probably in the northern mountains again. Not much change for Wednesday with the best chances of showers and storms from the central mountains eastward. A back door cold front will renew the low level moisture Wednesday night into Thursday. Thursday will be very active, with Friday and the weekend backing off just a little. The threat for flash flooding will continue, actually becoming an even bigger concern from late week through the weekend, due to antecedent conditions potentially being much wetter. Isolated severe weather cannot be ruled out midweek through next weekend, but the bigger story will be the heavy rain. CHJ && .FIRE WEATHER... The back door cold front that raced through the state overnight has replenished low level moisture across the area. As a result, a better crop of showers and thunderstorms have developed across the northern and western mountains. Storms across the west will move slowly toward north, while storms across the north will move toward the east and southeast around 5 to 10 mph through the evening. Much of the thunderstorm activity through tonight will favor the northeast quarter of the state as storms roll off the northern mountains. Any storm will be capable of frequent lightning, small hail, strong outflow winds, heavy rain and flash flooding. Burn scars will be the most susceptible to flash flooding. Another strong gap wind is expected tonight across the Rio Grande Valley which will again push moisture westward. The upper level high that has been centered over NM will also shift westward. The combination of these will lead to another active day on Tuesday. This active shower and thunderstorm period will continue through the end of the week, and perhaps into next week thanks to several disturbances rounding the high and associated moist boundaries shifting into NM. Thus, look for temperatures to trend downward, closer to normal July values, while humidity values trend upward. Ventilation rates will generally be good to excellent, though pockets of poor ventilation are possible in areas of persistent convection. 34 && .AVIATION... 18Z TAF CYCLE Gap winds continue at KABQ, though have decreased in intensity since the early morning hours. Gap winds have also now developed at KSAF. At both locations, these winds should continue until they are disrupted by convection/outflow boundaries late this afternoon. Storms will begin by 19-20Z across the northern and western mtns, before shifting to the east and southeast late this aftn and eve. The focus for the heaviest and most widespread storms will be across NE NM where, in addition to very heavy rainfall, hail and gusty outflow winds near 45kt will be possible. MVFR cigs/vsbys will be likely in the stronger storms. Convection will continue into the overnight hours across east central NM. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 70 97 67 96 / 20 10 30 10 Dulce........................... 57 89 54 88 / 30 30 50 40 Cuba............................ 61 86 57 86 / 60 40 60 30 Gallup.......................... 62 93 58 92 / 30 20 30 10 El Morro........................ 60 88 55 87 / 50 30 30 20 Grants.......................... 63 90 58 90 / 40 40 40 20 Quemado......................... 61 90 57 89 / 30 30 40 20 Glenwood........................ 70 96 66 94 / 20 30 50 20 Chama........................... 54 81 50 81 / 40 40 50 60 Los Alamos...................... 61 82 62 83 / 70 50 60 40 Pecos........................... 59 81 58 85 / 60 40 60 40 Cerro/Questa.................... 54 81 52 82 / 70 50 60 50 Red River....................... 50 73 49 74 / 80 70 60 60 Angel Fire...................... 53 76 48 78 / 70 60 60 70 Taos............................ 57 84 54 85 / 60 50 50 40 Mora............................ 56 78 53 82 / 80 60 60 50 Espanola........................ 63 90 61 91 / 50 30 50 20 Santa Fe........................ 62 84 61 86 / 70 40 60 30 Santa Fe Airport................ 64 88 62 89 / 60 20 60 30 Albuquerque Foothills........... 68 90 67 93 / 50 20 50 20 Albuquerque Heights............. 71 92 68 94 / 40 20 50 20 Albuquerque Valley.............. 72 93 67 97 / 40 10 50 20 Albuquerque West Mesa........... 70 92 67 96 / 40 10 50 20 Los Lunas....................... 72 94 66 97 / 30 10 50 20 Rio Rancho...................... 70 92 68 95 / 40 20 50 20 Socorro......................... 72 95 69 96 / 20 10 30 20 Sandia Park/Cedar Crest......... 62 86 62 88 / 60 20 50 20 Tijeras......................... 64 88 64 90 / 60 20 50 20 Moriarty/Estancia............... 64 88 61 91 / 60 20 40 20 Clines Corners.................. 61 83 60 87 / 60 30 60 20 Gran Quivira.................... 65 88 63 90 / 30 20 30 30 Carrizozo....................... 68 89 66 90 / 10 20 30 20 Ruidoso......................... 62 79 62 80 / 10 20 40 20 Capulin......................... 57 80 57 83 / 80 50 40 40 Raton........................... 57 83 57 86 / 80 50 40 40 Springer........................ 60 85 58 89 / 70 40 40 40 Las Vegas....................... 59 79 55 84 / 80 40 60 50 Clayton......................... 63 84 65 90 / 60 20 30 10 Roy............................. 61 82 61 87 / 70 30 40 40 Conchas......................... 67 90 68 94 / 70 20 50 10 Santa Rosa...................... 67 89 67 94 / 60 20 50 30 Tucumcari....................... 67 90 69 94 / 70 20 40 10 Clovis.......................... 66 87 67 90 / 50 20 40 20 Portales........................ 67 88 68 91 / 50 20 40 20 Fort Sumner..................... 68 91 70 94 / 60 10 40 10 Roswell......................... 71 92 71 95 / 10 5 30 20 Picacho......................... 67 87 67 90 / 10 10 40 30 Elk............................. 65 83 64 85 / 5 20 30 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ511>515-518-527>529. && 40
Hazardous weather outlook, Jul 23, 3:34 AM MDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 334 AM MDT Mon Jul 23 2018 NMZ501>540-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 334 AM MDT Mon Jul 23 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today across the northern mountains through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are expected each afternoon into the weekend. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, Jul 23, 1:40 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT MON JUL 23 2018
NMZ515-232015-
East Slopes Sangre de Cristo Mountains-
140 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL
215 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chacon, or 17 miles southeast of Taos, moving southeast at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Coyote Creek State Park.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3621 10518 3609 10529 3624 10539 3626 10536
3626 10534
TIME...MOT...LOC 1939Z 301DEG 4KT 3623 10534
33Special weather statement, Jul 23, 1:49 PM MDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Albuquerque NM 149 PM MDT MON JUL 23 2018 NMZ512-514-232015- West Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above 9500 feet- 149 PM MDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL COUNTY UNTIL 215 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm over Tererro, or 18 miles east of Santa Fe. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tererro and Cowles. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3579 10572 3582 10566 3573 10553 3565 10565 TIME...MOT...LOC 1949Z 301DEG 4KT 3577 10564 33
Special weather statement, Jul 23, 2:57 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT MON JUL 23 2018
NMZ527-232130-
Raton Ridge/Johnson Mesa-
257 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sugarite, or 10 miles east of Raton, moving east at 10
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Colfax
County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3681 10402 3683 10430 3686 10431 3687 10433
3699 10435 3700 10431 3699 10405
TIME...MOT...LOC 2057Z 264DEG 8KT 3693 10425
33The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:52 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 23, 12:56 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 3 hr |
| Jul 23, 1:25 PM MDT | Flash Flood Warning | ABQ | Taos | 3 hr |
| Jul 23, 1:40 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| Jul 23, 1:49 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| Jul 23, 2:19 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 116 min |
| Jul 23, 2:23 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 23, 3:15 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 23, 4:03 PM MDT | Areal Flood Advisory | ABQ | McKinley | 117 min |
| Jul 23, 4:12 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Jul 23, 4:33 PM MDT | Flash Flood Warning | ABQ | Taos | 3 hr |
| Jul 23, 4:35 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 40 min |
| Jul 23, 4:42 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 23 min |
| Jul 23, 4:51 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 114 min |
| Jul 23, 5:04 PM MDT | Areal Flood Advisory | ABQ | Colfax | 116 min |
| Jul 23, 5:11 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 23, 5:11 PM MDT | Special Weather Statement | ABQ | Colfax | 34 min |
| Jul 23, 5:16 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe, Taos | 119 min |
| Jul 23, 5:16 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 17 min |
| Jul 23, 5:26 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 23 min |
| Jul 23, 5:28 PM MDT | Flash Flood Warning | ABQ | Rio Arriba, Santa Fe | 2 hr |
| Jul 23, 5:32 PM MDT | Areal Flood Advisory | ABQ | Catron | 118 min |
| Jul 23, 5:33 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 117 min |
| Jul 23, 5:41 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval, San Juan | 2 hr |
| Jul 23, 5:50 PM MDT | Areal Flood Advisory | ABQ | McKinley | 115 min |
| Jul 23, 5:56 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 23, 5:56 PM MDT | Areal Flood Advisory | ABQ | Torrance, Valencia | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.